Alert archive / Kansas / Red Flag Warnings in 2016

Red Flag Warning 7, NWS Hastings, NE

March 16, 20166 counties in Kansas; Franklin County, Furnas County, Harlan County, Nebraska

NWS Hastings, NE issued this red flag warning at Mar 16, 2016, 3:38 AM CDT for 6 counties in Kansas; Franklin County, Furnas County, Harlan County, Nebraska. It took effect at Mar 16, 2016, 2:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2016, 3:38 AM CDT (08:38 UTC)
In effect from
Mar 16, 2016, 2:00 PM CDT
Expired
Mar 16, 2016, 7:00 PM CDT
In force
5 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Franklin County, NE, Furnas County, NE, Harlan County, NE

The radar

The Grand Island radar (KUEX), 77 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2229 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WWUS83 KGID 160838
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
338 AM CDT WED MAR 16 2016

.ANOTHER DAY OF GUSTY NORTHWEST WINDS AND LOW RELATIVE HUMIDITY
WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON
AND EARLY EVENING. THE COMBINATION OF FORECAST CONDITIONS AND DRY
FUELS WILL RESULT IN DANGEROUS FIRE CONDITIONS SHOULD ANY
WILDFIRES OCCUR.

KSZ005>007-017>019-161900-
/O.UPG.KGID.FW.A.0003.160316T1900Z-160317T0000Z/
/O.NEW.KGID.FW.W.0007.160316T1900Z-160317T0000Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
338 AM CDT WED MAR 16 2016

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 005...006...007...017...018 AND 019...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 2 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS... 
  FIRE WEATHER ZONE 006 SMITH...FIRE WEATHER ZONE 007 JEWELL...
  FIRE WEATHER ZONE 017 ROOKS...FIRE WEATHER ZONE 018 OSBORNE 
  AND FIRE WEATHER ZONE 019 MITCHELL.

* WIND...NORTHWEST AT 15 TO 25 MPH...WITH GUSTS NEAR 30 MPH
  POSSIBLE.

* HUMIDITY...AS LOW AS 15 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

NEZ082>084-161900-
/O.NEW.KGID.FW.W.0007.160316T1900Z-160317T0000Z/
FURNAS-HARLAN-FRANKLIN-
338 AM CDT WED MAR 16 2016

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 082...083 AND 084...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 2 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING.

* AFFECTED AREA...IN NEBRASKA...FIRE WEATHER ZONE 082 FURNAS... 
  FIRE WEATHER ZONE 083 HARLAN AND FIRE WEATHER ZONE 084 
  FRANKLIN.

* WIND...NORTHWEST AT 15 TO 25 MPH...WITH GUSTS NEAR 30 MPH
  POSSIBLE.

* HUMIDITY...AS LOW AS 15 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
475 
WWUS83 KGID 161856
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
156 PM CDT WED MAR 16 2016

.THE COMBINATION OF GUSTY NORTHWEST WINDS...LOW RELATIVE HUMIDITY
VALUES...AND DRY FUELS WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON.

KSZ005>007-017>019-NEZ082>084-170000-
/O.CON.KGID.FW.W.0007.160316T1900Z-160317T0000Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-FURNAS-HARLAN-
FRANKLIN-
156 PM CDT WED MAR 16 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...
006...007...017...018...019...082...083 AND 084...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS... 
  FIRE WEATHER ZONE 006 SMITH...FIRE WEATHER ZONE 007 JEWELL...
  FIRE WEATHER ZONE 017 ROOKS...FIRE WEATHER ZONE 018 OSBORNE 
  AND FIRE WEATHER ZONE 019 MITCHELL. IN NEBRASKA...FIRE WEATHER 
  ZONE 082 FURNAS...FIRE WEATHER ZONE 083 HARLAN AND FIRE 
  WEATHER ZONE 084 FRANKLIN.

* WIND...NORTHWEST AT 15 TO 25 MPH...WITH GUSTS NEAR 30 MPH 
  POSSIBLE.

* HUMIDITY...AS LOW AS 15 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

ROSSI
773 
WWUS83 KGID 162348
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
648 PM CDT WED MAR 16 2016


KSZ005>007-017>019-NEZ082>084-170100-
/O.EXP.KGID.FW.W.0007.000000T0000Z-160317T0000Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-FURNAS-HARLAN-
FRANKLIN-
648 PM CDT WED MAR 16 2016

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...006...
007...017...018...019...082...083 AND 084...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM AS WIND SPEEDS WILL
DECREASE THIS EVENING AND RELATIVE HUMIDITY VALUES WILL INCREASE
AS TEMPERATURES COOL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 16, 12:31 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 16, 12:31 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1231 AM CDT WED MAR 16 2016

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 251 PM CDT TUE MAR 15 2016

NEARLY ALL THE ACTION IS IN THE NEXT FEW HOURS. STRONG SHORT WAVE
WITH INCREASING INSTABILITY ALOFT HAS FIRED UP SOME SHOWERS.
STRUGGLED TO GET THUNDER WITH LIMITED LOW LEVEL INSTABILITY IT
APPEARS...BUT STILL NOT TOTALLY OUT OF THE QUESTION IN THE NEXT
COUPLE OF HOURS. HAVE BLANKETED MUCH OF THE AREA WITH A 40-50
PERCENT CHANCE OF RAIN...BASICALLY IMPLYING SCATTERED COVERAGE.
RAIN AMOUNTS OF A FEW HUNDREDTHS ARE POSSIBLE...AND PROBABLY ON
THE HIGH END. WINDS WILL REMAIN STRONG...WITH THE STRONGEST WINDS
ON THE SOUTHERN END OF THE WAVE INTO NORTH CENTRAL KANSAS. A BRIEF
GUST TO 50 MPH IS POSSIBLE THE NEXT COUPLE HOURS. FIRE WEATHER
CONCERNS TODAY HAVE TEMPERED DUE TO INCREASING LOW LEVEL MOISTURE
ASSOCIATED WITH THE WAVE AND SHOWERS.

THINGS SHOULD CLEAR OFF NICELY AS THE SUN GOES DOWN IN THE
SUBSIDENT WAKE OF THE WAVE. WILL START WITH SUNSHINE AGAIN
TOMORROW...BUT COLD TEMPERATURES ALOFT WILL SUPPORT SOME
STRATOCU. HAVE OPTED TO LEAVE ISOLATED SPRINKLES IN THE AFTERNOON
ALTHOUGH HIGH RESOLUTION MODELS ARE NOT KEYING IN ON THAT TREND.
NAM HAS SOME HINTS...AND WITH DEWPOINTS IN THE 20S NOT SURE EVEN
A SPRINKLE COULD GET TO THE GROUND TOMORROW. DIDN/T WANT TO FLIP
FLOP RIGHT NOW SO LEFT IT IN THERE. FIRE WEATHER IS ANOTHER
CONCERN WEDNESDAY AS THOSE LOW DEWPOINTS MIX OUT WITH INCREASING
WINDS AGAIN. ISSUED A FIRE WEATHER WATCH FOR NORTH CENTRAL KANSAS
WHICH IS IN LINE WITH KS OFFICES IN GENERAL. LOOKS LIKE SOUTH
CENTRAL NEBRASKA WILL BE NEAR EXTREME CONDITIONS BUT REMAIN JUST
ABOUT THE RELATIVE HUMIDITY THRESHOLD.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 436 AM CDT TUE MAR 15 2016

ALOFT: MULTI-DAY 500 MB ENSEMBLE MEANS SHOW THAT THE NEXT 5 DAYS...
LONGWAVE TROFS WILL BE OVER THE CNTRL USA AND OVER THE PAC BETWEEN
AK/HI WITH A RIDGE JUST OFF THE W COAST. IN THE 5-10 DAY TIME FRAME
...AMPLIFICATION IS FCST ALONG WITH SOME MINOR PROGRESSION WITH THE
RIDGE MOVING INTO WRN N AMERICA...NUDGING THE TROF INTO THE ERN USA.

A BROAD TROF WILL REMAIN OVER THE CNTRL USA THRU SAT. A COMPLEX
EVOLUTION WILL OCCUR WITH AN UPR LOW DEVELOPING OVER THE NRN PLAINS
FRI-SAT...WITH A SHORTWAVE TROF DIVING DOWN THE BACK SIDE OF THE
TROF/LOW W AND S OF THE FCST AREA THU-SAT. THE TROF WILL SHIFT E SUN
WITH A RIDGE MOVING IN MON. DEAMPLIFICATION WILL OCCUR EARLY NEXT
WEEK AS THE NEXT MAJOR TROF MIGRATES THRU THE WRN USA. 12Z EC WAS
DISCOUNTED AS A FAST OUTLIER WITH THIS TROF.

SURFACE: WEAK HIGH PRES WILL BE OVER THE CNTRL PLAINS WED NIGHT INTO
THU. A STRONG HIGH WILL PRESS S OUT OF WRN CANADA AND BEGIN BUILDING
IN THU NIGHT. THIS HIGH WILL SLIDE SSE ACROSS THE REGION SAT AND
INTO THE SRN PLAINS SUN. THE FCST AREA WILL BE SQUEEZED BETWEEN A
CANADIAN COLD FRONT FROM THE N AND A DEVELOPING WARM FRONT AND
DRYLINE FROM THE S AND W...WITH LEE CYCLOGENESIS LIKELY.

SOME DAILY DETAILS...

WED NIGHT: ANY SPRINKLES EARLY IN THE EVE WILL BE GONE BY 8 PM.
LEANED TOWARD COLDER GUIDANCE UNDER DECREASING CLOUDS.

THU: M/SUNNY TO START BUT INCREASING CLOUDS. TEMPS CONT A FEW DEGS
ABOVE NORMAL. WINDY ESPECIALLY N AND E OF THE TRI-CITIES WHERE NW
WINDS WILL G35 MPH.

NEAR CRITICAL FIRE WX IN THE AFTERNOON. STRONGEST WINDS CURRENTLY
NOT EXPECTED TO BE COLLOCATED WITH LOWEST RH...WHICH WILL BE S AND W
OF THE TRI-CITIES.

THU NIGHT: BLENDED THE PRVS FCST WITH 50% OF CONSENSUS OF MODEL 2M
TEMPS...TO NUDGE THEM UPWARD. CLOUDS WILL MITIGATE RADIATING. IT
APPEARS UPSLOPE AND SOME FGEN MAY FORCE A BAND OF PRECIP TO DEVELOP
ALONG THE NEB-KS BORDER...BUT PROBABLY MORE INTO NRN KS. THE
BOUNDARY LAYER WILL BE WARM BEFORE MIDNIGHT...BUT COULD COOL ENOUGH
FOR SOME SNOW TO MIX WITH THE RAIN.

THIS PERIOD NEEDS TO BE WATCHED. THERE IS A CHANCE THIS BAND COULD
PRODUCE MORE THAN EXPECTED IF THE SIGNAL FROM THE 12Z NAM
PERSISTS...ESPECIALLY IF THE TRANSITION TO SNOW OCCURS.

FRI: THE BAND OF R/S FALLS APART...BUT PLENTY OF CLOUDS SHOULD
REMAIN. THIS WILL PROBABLY BE THE COOLEST DAY WE'VE SEEN SINCE MAR
3RD...WITH TEMPS NOT GETTING OUT OF THE 40S.

SAT: THE LAST 5 EC RUNS CONT THE SIGNAL FOR MORE SHWRY WX AS THE
LAST VORT MAX MOVES THRU. WE CURRENTLY HAVE A DRY FCST...BUT WE MAY
NEED TO INSERT A CHANCE OF SHWRS. STILL COOL BUT CLOSE TO NORMAL.

SUN: WAA AS RETURN FLOW DEVELOPS. COLD POOL SHIFTS E. TEMPS
SURGE BACK ABOVE NORMAL.

MON-TUE: UNCERTAINTY ON THE DETAILS...BUT WARM...POSSIBLY VERY WARM.
SOME LIMITED POTENTIAL FOR THUNDER...BUT AN ELEVATED MIXED LAYER
(EML) WILL OVERTAKE THE AREA.

&&

.AVIATION...(FOR THE 06Z KGRI/KEAR TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1223 AM CDT WED MAR 16 2016

VFR CONDITIONS IN THE FORECAST FOR THIS TAF PERIOD...WITH A
BREEZY/WINDY AFTERNOON ONCE AGAIN EXPECTED. THROUGH THE REST OF
TONIGHT INTO PART OF THE MORNING...WINDS WILL REMAIN WRLY WITH
SPEEDS AROUND 10 KTS...BUT AS WE GET CLOSER TO MIDDAY AND INTO THE
AFTERNOON...WINDS ARE EXPECTED TO TURN MORE NWRLY...WITH SPEEDS
REACHING 15 TO 25 MPH AND GUSTS NEAR 30 MPH. EXPECTING INCREASING
CLOUD COVER THROUGH THE PERIOD...WITH FORECAST SOUNDINGS SHOWING
THE POTENTIAL FOR MID LEVEL CU TO DEVELOP THIS AFTERNOON. WIND
SPEEDS AND CLOUD COVER WOULD DIMINISH ONCE AGAIN DURING THE
EVENING/END OF THE PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
     KSZ005>007-017>019.

&&

SHORT TERM...NOAA/NWS/MORITZ
LONG TERM...HALBLAUB
AVIATION...ADP
Hazardous weather outlook, Mar 15, 7:54 PM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
754 PM CDT TUE MAR 15 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
754 PM CDT TUE MAR 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FIRE WEATHER WATCH IS POSTED FOR NORTH CENTRAL KANSAS WEDNESDAY
AFTERNOON FOR VERY LOW RELATIVE HUMIDITY AND GUSTY NORTHWEST
WINDS. NEAR CRITICAL FIRE WEATHER CONDITIONS WILL EXTEND NORTH
INTO SOUTHERN NEBRASKA WEDNESDAY AFTERNOON...PRIMARILY ALONG AND
SOUTH OF INTERSTATE 80.

NEAR CRITICAL OR CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY
AGAIN THURSDAY AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Red Flag Warnings in Kansas, 2016Red Flag Warnings in Nebraska, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.